Colorado, 2008

High Wind in Colorado, August 31, 2008

August 31, 2008 · NWS GLD · 1 event in 1 county or zone

A strong surface pressure gradient set up across the central High Plains, resulting in a widespread region of 30 to 45 mph southwesterly winds from mid-morning into the early evening hours. An isolated 58 mph wind gust also occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong surface pressure gradient set up across the central High Plains, resulting in a widespread region of 30 to 45 mph southwesterly winds from mid-morning into the early evening hours. An isolated 58 mph wind gust also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 4:21 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 4:21 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
521 AM MDT SUN AUG 31 2008

.DISCUSSION...
230 AM MDT SUN AUG 31 2008

MAIN FORECAST CONCERN WILL BE WINDS THROUGH MONDAY. SECONDARY
CONCERNS WILL BE CHANCE OF PRECIPITATION INTO TUESDAY AND
TEMPERATURES PRIOR AND AFTER INCOMING FRONT. SATELLITE SHOWING THAT
FLOW HAS BECOME MORE AMPLIFIED OVER THE LAST 24 HOURS. UPPER
CONTINUES TO DIG INTO THE WEST AS UPPER RIDGE MOVES OFF TO THE
EAST. THIS HAS ALLOWED MOISTURE TO INCREASE THROUGH THE MID LEVELS
OF THE ATMOSPHERE WITH A GOOD SUBTROPICAL CONNECTION.

ONCE AGAIN NO DNR SOUNDING TO HELP THINGS OUT. MODELS INITIALIZED
FINE AT JET LEVEL. THE NAM AND ECMWF CONTINUE TO DO A LITTLE BETTER
ON THE SURFACE FIELD. LIKE THESE TWO MODELS THROUGH THE PERIOD
CONSIDERING THAT LEE TROUGH THAT WILL BE IN PLACE AND FLOW ALOFT WILL
INITIALLY SLOW THE FRONT DOWN UNTIL THE LEAD SHORTWAVE TROUGH KICKS
OUT. MODELS INITIALIZED FINE ON LOW LEVEL TEMPERATURES. WOULD HAVE
TO GIVE A SLIGHT EDGE TO THE NAM/GFS OVER THE UKMET. WILL USE A BLEND
OF ALL THE MODELS AND PERSISTANCE WITH THE NAM/ECMWF DOING BETTER ON
WINDS/TEMPERATURES AND THE GFS DOING BETTER ON THE PRECIPITATION.

TODAY/TONIGHT...EVERYTHING PRETTY MUCH LOOKS ON TRACK FOR THE WIND
ADVISORY. LAPSE RATES STILL LOOK FINE ALTHOUGH NOT QUITE AS GOOD AS
THE PREVIOUS FEW DAYS. WILL HAVE A TIGHT GRADIENT AND DECENT
PRESSURE FALLS WITH UNIDIRECTIONAL FLOW IN THE LOW LEVELS. BASED ON
CONSISTENT GUIDANCE THE LAST FEW DAYS...DECIDED TO EXPAND THE
ADVISORY INTO RED WILLOW AND DECATUR COUNTIES. CURRENT PROFILER
WINDS AND SIMILAR 850 MB WINDS SUPPORT DOING THIS. WILL BE CLOSE TO
JUST EAST OF THIS AREA AND HAVE WINDS NEAR ADVISORY CRITERIA THERE.

WITH ADEQUATE MOISTURE YESTERDAY HAD VERY LITTLE THUNDERSTORM
DEVELOPMENT. WILL HAVE TEMPORARY RIDGING AND DRYING ALOFT.
SOUNDINGS ALSO SHOWING DECENT CAP AND INVERSION ALOFT. WILL KEEP THE
FORECAST DRY DURING THIS TIME DESPITE A SHORTWAVE TROUGH APPROACHING
LATE IN THE NIGHT. WILL CONTINUE TO UNDERCUT THE WARMER MAV GUIDANCE
BASED ON RECENT BIASES. THE MET/FWC GUIDANCE HAS BEEN DOING MUCH
BETTER. WITH WARM AIR ADVECTION AND STRONG WINDS TONIGHT IN ADVANCE
OF FRONT WILL HAVE A MILD NIGHT.

MONDAY/MONDAY NIGHT...MODELS LESSEN UP GRADIENT A LITTLE DURING THE
DAY. PLUS WILL HAVE MORE CLOUD COVER AND MID LEVEL LIFT WHICH SHOULD
NOT ALLOW FOR A LOT OF MIXING. AT THIS TIME...WILL HAVE WIND SPEEDS
JUST UNDER CRITERIA BUT UPCOMING SHIFTS WILL NEED TO TAKE A CLOSE
LOOK AT THIS AGAIN. FRONT IS STILL WELL NORTH OF THE AREA DURING THE
DAY. BUT DUE TO CLOUD COVER AND UNFAVORABLE WIND DIRECTION...IT
WILL KEEP MAXES FROM WARMING UP A LOT. WILL KEEP TEMPERATURES
SIMILAR TO SLIGHTLY COOLER AS THE PREVIOUS FEW DAYS.

INTERESTING AND NOT ENTIRELY STRAIGHT FORWARD PRECIPITATION FORECAST.
MODELS SIMILAR IN BRINGING IN FRONT UNTIL BETWEEN 06Z AND 12Z.
HOWEVER...MODELS BRING IN MID LEVEL LIFT WELL AHEAD OF THE FRONT AND
SCOUR SOME OF THE MID LEVEL MOISTURE OUT. MODELS KEEP THE MAIN BRUNT
OF THE JET DYNAMICS TO THE NORTHWEST OF THE AREA DURING THE NIGHT.
THE NAM IS THE FARTHEST AWAY WITH THE GFS THE CLOSEST BY 12Z. IT
ACTUALLY BRINGS A WEAK JETLET THROUGH AROUND 06Z. MODELS ALSO BRING
IN DECENT THETA-E LAPSE RATES DURING THE NIGHT AS WELL.

WILL KEEP THE HIGHEST CHANCE IN DURING THE NIGHT BUT AM UNCERTAIN
HOW WIDESPREAD PRECIPITATION WITH UNCORDINATED LIFT AT DIFFERENT
LEVELS.

TUESDAY/TUESDAY NIGHT...MODELS HANG UP MID LEVEL LIFT AND MOISTURE
THROUGH MID LEVELS IN THE EXTREME SOUTH AND EAST THROUGH AT LEAST THE
MIDDLE OF THE DAY DESPITE THE FRONT BEHIND FURTHER SOUTH. WILL KEEP
HIGHER POPS IN THAT AREA WITH LITTLE TO NONE FURTHER NORTH. WEAK JET
LIFT STAYS ACROSS THE AREA DURING THE DAY AND AT THE VERY LEAST
COULD KEEP A LOT OF CLOUD COVER AROUND. THAT COMBINED WITH STRONG
COLD AIR ADVECTION AND UPSLOPE WILL MAKE FOR A MUCH COOLER DAY FOR
THE MAXES. GUIDANCE SIMILAR IN KEEPING MAXES FROM NEAR 70 UP TO THE
MIDDLE 70S. HAVE LOWERED MAXES ACCORDINGLY. DECENT RADIATIONAL
CONDITIONS SET UP DURING THE NIGHT AND WILL MAKE FOR A COOL NIGHT.
LOWERED THE MINS TO ACCOUNT FOR THIS.

WEDNESDAY...COOL TEMPERATURES REMAIN IN PLACE. WILL TWEEK
TEMPERATURES AS NEEDED TO FIT WITH NEW GUIDANCE AND SURROUNDING
OFFICES.

THANKS TO ALL FOR COLLABORATION.

BULLER
&&

.AVIATION...
520 AM MDT SUN AUG 31 2008

FOR THE 12Z TAFS... VFR CONDITIONS WILL CONTINUE AT KGLD & KMCK WITH
THE MAIN CONCERN BEING THE WINDS SPEEDS BY MID-DAY. SOUTHERLY WINDS
ARE EXPECTED TO PICK UP 20-30 KNOTS WITH GUSTS NEARING 50 MPH AT
TIMES. THE WINDS WILL SLOWLY BEGIN TO DIE DOWN AFTER SUNSET...BUT
STILL REMAIN IN THE 15-25 KNOT RANGE.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT
     /8 PM CDT/ THIS EVENING FOR KSZ001>003-013-014-027-028-041-
     042.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT
     /8 PM CDT/ THIS EVENING FOR NEZ079>081.

CO...WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING
     FOR COZ090>092.

&&
Hazardous weather outlook, Aug 31, 3:57 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
457 AM MDT SUN AUG 31 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
457 AM MDT SUN AUG 31 2008 /557 AM CDT SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL DEVELOP THIS MORNING...AND WILL
CONTINUE INTO EARLY THIS EVENING. SOUTH WINDS OF 25 TO 40 MPH WITH
GUSTS UP TO 50 MPH WILL BE POSSIBLE FOR MOST OF THE AREA. AS A
RESULT...A WIND ADVISORY IS IN EFFECT UNTIL EARLY THIS EVENING FOR
LOCATIONS WEST OF A LINE FROM NORTON TO HOXIE TO GOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE REGION FROM LATE MONDAY
AFTERNOON INTO TUESDAY MORNING. THIS FRONT WILL CAUSE SCATTERED
THUNDERSTORMS TO DEVELOP. AT THIS TIME...WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREAT. AFTER A DRY COUPLE OF DRY DAYS THERE WILL BE SLIGHT CHANCE
OF THUNDERSTORMS ON FRIDAY WITH NONE OF THOSE STORMS EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
August 31, 8:50 AM MST
Where
Cheyenne County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130679.